New Mexico, 2012Flash Flood and Hail in New Mexico, April 11, 2012
April 11, 2012 · NWS MAF · 8 events in 2 counties and zones
An upper level ridge axis was located over Southeast New Mexico and far West Texas with plentiful moisture as far west as the Guadalupe Mountains. A couple shortwaves moved across the area and lapse rates were steep, so there was sufficient lift and instability for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge axis was located over Southeast New Mexico and far West Texas with plentiful moisture as far west as the Guadalupe Mountains. A couple shortwaves moved across the area and lapse rates were steep, so there was sufficient lift and instability for severe thunderstorms to develop. Storms initially formed in the Davis Mountains and moved northward into the Trans Pecos, and additional storms developed across Southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 12:39 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 11, 12:39 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED APR 11 2012
.DISCUSSION...
LATEST SFC ANALYSIS SHOWS GOOD RETURN FLOW BACKING LOW-LEVEL
MOISTURE UP ONTO THE HIGHER TERRAIN AND BEYOND...UNDER VARIABLE
MID/HIGH LEVEL CLOUDINESS. A SUBTLE SHORTWAVE CAME THRU EARLIER
TODAY...SPAWNING ISOLATED -SHRA ACROSS THE AREA...AND THE
POSSIBILITY OF SUBSIDENCE IT IT/S WAKE. THE REGION HAS OTHERWISE
BEEN STRUGGLING ALL DAY TO ERODE THE CAP...NOTED ON KMAF 12Z RAOB.
ON WV IMAGERY...A SHORTWAVE WAS MOVING INTO E CENTRAL NM...W/ANOTHER
APPROACHING THE PRESIDIO VALLEY FROM THE SW. MODELS ARE IN
RELATIVELY GOOD AGREEMENT PICKING UP ON THESE...ESPECIALLY THE NRN
SHORTWAVE. KMAF 88D SHOWS DIURNAL CONVECTION ALREADY DEVELOPING IN
THE DAVIS MTNS...AND THIS SHOULD DEVELOP FURTHER INTO THE AFTERNOON
AS THE SRN SHORTWAVE CROSSES THE RIVER. KMAF RAOB SHOWS VERY STEEP
MID-LVL LR/S...AND SUGGESTS HAIL/DAMAGING WINDS WILL AGAIN BE SEVERE
CONCERNS. THIS WILL BE EXACERBATED BY A NAM-ADVERTISED 45+ LLJ
DEVELOPING THIS EVENING OVER THE EASTERN ZONES. CONSIDERING THE
PAST FEW DAY/S ACTIVITY...WE/LL MAKE A MENTION OF HAIL/WINDS IN THE
GRIDS. W/THE PATH OF THE SHORTWAVES...BEST CHANCES OF RAINFALL LOOK
TO BE NORTH AND SOUTH OF KMAF THIS EVENING...NATCH.
THURSDAY...WEST COAST TROUGH EJECTS UP INTO WY/MT...SHUNTING THE
RIDGE TO THE EAST AND PUTTING THE AREA UNDER NW FLOW
ALOFT...REINTRODUCING FIRE WX THREATS. SEE FIRE WX DISCUSSION
BELOW. MODELS SHARPEN UP A DRYLINE OVER THE SE CWA...W/BOTH THE
NAM/GFS BRINGING A SHORTWAVE INTO THE LOWER TRANS PECOS THURSDAY
AFTERNOON FOR ISOLATED CONVECTION. BY FRIDAY AFTERNOON...A
SECONDARY UPPER TROUGH MAKES LANDFALL ON THE CENTRAL CA COAST AND
DIGS TO THE 4 CORNERS BY 06Z SUNDAY. LEESIDE TROUGHING WILL KEEP
THE DRYLINE CONFINED TO THE EASTERN FRINGES OF THE FA...BEFORE A PAC
FRONT PUSHES IT COMPLETELY EAST OF THE AREA INTO THE EXTENDED.
WE/LL KEEP A SLIGHT CHANCE OF CONVECTION IN FOR FROPA...AND DRY
GRIDS AFTER SAT NIGHT. BIGGEST CHANGES IN THE EXTENDED HAVE BEEN TO
CONTINUE TRENDING COOLER.
&&
.FIRE WEATHER...
MOISTURE IS HOLDING AS FAR W AS THE MTNS THIS AFTERNOON AND AS SUCH
THERE MAY STILL BE SOME LIGHTNING TO DEAL WITH IN THE MTNS TOO...BUT
MOST STORMS WILL BE E OF THE MTNS. EXCEPTION WILL BE THE IN THE DAVIS
MTNS AND CHISOS MTNS WHERE THERE IS STILL A GOOD CHANCE FOR STORMS
THRU THE EVENING. FIRE WX CONCERNS INCREASE THURSDAY IN GDP MTNS AND
SE NM PLAINS AS THE DRYLINE WILL MOVE E LEAVING DRY W WINDS IN ITS
WAKE. RF CONDITIONS ARE BECOMING MORE LIKELY BLO 6000 FT IN THE GDP
MTNS...BUT IN THE SE NM PLAINS CONDITIONS LOOK TO BE MORE LOCAL IN
SCALE. AS SUCH WILL OPT FOR A FIRE WX WATCH MAINLY BELOW 6000 FT FOR
THURSDAY IN THE GDP MTNS. MORE OF THE SAME FRI AS DRY AIR PUSHES
EVEN A LITTLE FARTHER E. BY SATURDAY STRONGER WINDS ARE DEEPER IN
THE ATMOSPHERE AND DRYLINE MOVES A LITTLE FARTHER EAST YET. 85H
THERMAL RIDGE WILL BE IN PLACE TOO. GREEN-UP WILL MITIGATE FIRE
DANGER SOME ACRS THE PB THOUGH...SO ATTM JUST NOTING INCREASED FIRE
WX CONCERNS FARTHER E THRU SAT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 59 86 60 86 / 50 10 10 10
CARLSBAD NM 55 82 50 82 / 10 0 10 0
DRYDEN TX 63 85 63 84 / 50 10 10 10
FORT STOCKTON TX 58 84 59 88 / 30 10 10 10
GUADALUPE PASS TX 50 74 49 76 / 10 0 0 0
HOBBS NM 54 81 52 82 / 30 0 10 0
MARFA TX 46 78 43 78 / 10 0 0 10
MIDLAND INTL AIRPORT TX 61 87 59 87 / 40 10 10 10
ODESSA TX 63 86 62 85 / 40 10 10 10
WINK TX 61 88 59 89 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
49/44Hazardous weather outlook, Apr 11, 11:53 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT WED APR 11 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE
MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND
DAMAGING WIND WILL BE POSSIBLE.
FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY
BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR
JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 11, 1:40 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT WED APR 11 2012
TXZ057-058-112115-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
340 PM CDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 415 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CULBERSON COUNTY AT
339 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Local storm report, Apr 11, 1:54 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 E BALMORHEA 30.98N 103.68W
04/11/2012 E1.00 INCH REEVES TX PUBLIC
QUARTER HAIL LASTED FOR ABOUT 30 MINUTES.
&&
MSCHULDTSpecial weather statement, Apr 11, 2:09 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT WED APR 11 2012
TXZ057-058-112130-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
409 PM CDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CULBERSON COUNTY AT
407 PM CDT...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS OVER 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Apr 11, 2:28 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT WED APR 11 2012
TXZ057-058-112200-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
428 PM CDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON AND WEST CENTRAL REEVES COUNTIES UNTIL 500 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL CULBERSON COUNTY
AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS OF 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Apr 11, 2:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT WED APR 11 2012
NMZ028-TXZ058-258-112215-
EDDY COUNTY PLAINS-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
342 PM MDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 415 PM
MDT/515 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF WHITES CITY AT
342 PM MDT/442 PM CDT/...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
Local storm report, Apr 11, 2:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 35 W PECOS 31.41N 104.09W
04/11/2012 E2.50 INCH CULBERSON TX STORM CHASER
TRAINED SPOTTER REPORTED 2 TO 2.5 INCH HAIL AND WINDS UP
TO 60 MPH.
&&
MSCHULDTEvent by event
5 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Funnel Cloud, Eddy
- When
- April 11, 3:15 PM MST to 3:20 PM MST
- Where
- Eddy County, 9.05 mi SSW of Malaga
- Reported by
- Public
- Coordinates
- 32.103, -104.141
A severe thunderstorm moved over Eddy county. A farmer reported a very bent, similar to a horseshoe, cloud that extended down from the thunderstorm and a dust cloud at the base.
Hail, Lea
- When
- April 11, 3:57 PM MST to 4:07 PM MST
- Where
- Lea County, 8 mi W of Crossroads
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -103.469
Thunderstorm Wind, Lea
- When
- April 11, 3:57 PM MST to 4:07 PM MST
- Where
- Lea County, 8 mi W of Crossroads
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -103.469
A thunderstorm moved over Lea County and produced 60 to 70 mph wind gusts six to eight miles west of Crossroads.
Hail, Lea
- When
- April 11, 4:05 PM MST to 4:15 PM MST
- Where
- Lea County, Crossroads
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -103.330
A thunderstorm moved over Lea County and produced tennis ball to baseball sized hail and 60 to 70 mph winds in Crossroads.
Hail, Lea
- When
- April 11, 4:44 PM MST to 4:54 PM MST
- Where
- Lea County, 5 mi SE of Crossroads
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.469, -103.269
Hail, Lea
- When
- April 11, 4:49 PM MST to 4:59 PM MST
- Where
- Lea County, 10 mi SE of Crossroads
- Measured
- 4 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.418, -103.207
Hail, Lea
- When
- April 11, 5:50 PM MST to 6:00 PM MST
- Where
- Lea County, 28 mi W of Jal
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.120, -103.659
Flash Flood, Eddy
- When
- April 11, 6:19 PM MST to 7:30 PM MST
- Where
- Eddy County, 0.35 mi WSW of Carlsbad to 1.12 mi SSW of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.417, -104.235
A thunderstorm moved into Eddy County and produced heavy rain in Carlsbad. A report from the southwest side of Carlsbad indicated six inches of running water flowing from curb to curb. The damage cost is a very rough estimate as there was not any damage reported with the flooding.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, April 11, 20122 deaths · 2 injured · 1 in hail · 2 events
- Frost and Freeze in Iowa, April 11, 2012$77 million · 51 events
- Winter Storm and Flooding in California, April 11 to 14, 2012$16 million · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, April 11 to 12, 2012$250,000 · 2.75 in hail · 24 events
- Dust Storm in Idaho, April 11, 2012$85,000 · 1 event
- Frost and Freeze in Iowa, April 11 to 12, 201221 events
- Frost and Freeze in West Virginia, April 11, 20128 events
- Hail and Damaging Wind in Texas, April 11, 2012$4,000 · 2.5 in hail · 7 events
- Damaging Winds in Colorado, April 11, 2012$12,000 · 54 kt wind · 2 events
- Frost and Freeze in Virginia, April 11, 20124 events
- Tornadoes and Hail in Texas, April 11, 2012EF0 · 4 events
- Dust Storm in Arizona, April 11, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378791, 370213, 370214, 370215, 370216, 370217, 370212, 379467.